Georgia, 2004Tornadoes and Damaging Winds in Georgia, September 26 to 27, 2004
September 26 to 27, 2004 · NWS CHS · 8 events in 5 counties and zones
4 thunderstorm wind, 4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 26, 8:20 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 26, 8:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
920 PM EDT SUN SEP 26 2004
...DETERIORATING CONDITIONS EXPECTED OVERNIGHT WITH AN INCREASING
RISK FOR ISOLATED TORNADOES AND FLOODING RAINS..
.SHORT TERM /TONIGHT/...TS JEANNE IS ON TRACK TO MOVE INTO SRN GA
TNGT BRINGING HIGH WINDS...HEAVY RAIN AND TORNADOES. AN EXPANSIVE
AREA OF HEAVY RAIN ACCOMPANIES THE CIRCULATION CNTR. RADAR ESTIMATES
FROM THE KJAX RADAR INDICATE THE RAIN HAS BEEN HEAVY WITH HOURLY
RAINFALL RATES APPROACHING 2-3 INCHES PER HOUR...AND THIS MAY BE
CONSERVATIVE DUE TO THE TROPICAL NATURE OF THE RAINS. EXPECT HVY
RAIN AND PSBL FLOODING TO OVERSPREAD MUCH OF SE GA TNGT. GENERALLY
RAIN AMOUNTS OF 4-8 INCHES WITH ISOLD HIGHER AMOUNTS LOOK
REASONABLE. WINDS WILL ALSO INCR TNGT AS JEANNE DRAWS CLOSER. WINDS
ALONG THE GA COAST ARE ALREADY GUSTING TO NEAR 40 MPH AND EXPECT
SIMILAR SPEEDS TO SPREAD INLAND ESPECIALLY AS THE RAIN GETS HEAVIER.
VWPS FROM KJAX AND KCLX ARE SHOWING 45-55 KT WINDS OF WIND AT 1-2
KFT. SO GUSTS AS HIGH AS 60 MPH ARE CERTAINLY PSBL AS THE RAINFALL
GETS HEAVIER. THE INLAND TROPICAL STORM WIND WRNG WL CONTINUE. THE
RISK OF TORNADOES WILL ALSO INCREASE AS 0-1KM STORM RELATIVE
HELICITY INCREASE TO 400-600 M2/S2. ADDITIONAL TORNADO WATCHES WILL
LIKELY BE ISSUED LATER TONIGHT. FARTHER N INTO SC...THE WORST
CONDITIONS WILL LIKELY HOLD OFF UNTIL AFTER SUNRISE MON. A WIND
ADVISORY MAY BE NEEDED FOR PORTIONS OF SE SC ON MON.
FOR THE UPDATE...WILL INCREASE POPS TO 100 PERCENT ACROSS SE GA AND
CONTINUE MENTION OF HEAVY RAIN AND TORNADOES. THE ATMOS WILL REMAIN
WELL MIXED OVERNIGHT SO TEMPERATURES SHOULD REMAIN NEAR STEADY
THROUGH MORNING. WILL ALSO TWEAK WINDS JUST TAD BASED ON THE LATEST
TRENDS.
&&
.MARINE...PRESSURE GRADIENT RATHER TIGHT ACROSS THE MARINE ZONES AT
PRESENT AND WILL ONLY INCREASE AS JEANNE MOVES INTO SOUTH GEORGIA
OVERNIGHT. WINDS ARE NORTHEAST ACROSS THE HARBOR AND SOUTH CAROLINA
WATERS RIGHT NOW BUT WILL VEER TO EAST OVERNIGHT. WINDS ACROSS THE
GEORGIA WATERS HAVE BEGUN THE GRADUAL SHIFT TO THE EAST. LATEST
COASTAL/OFFSHORE OBS SHOW FORECAST FOR THE HARBOR AND SC WATERS IN
VERY GOOD SHAPE. NO CHANGES NEEDED IN THOSE GROUPS. HOWEVER...WIND
SPEEDS ALONG THE GEORGIA COAST AND FROM OFFSHORE SHOW WINDS HAVE ARE
E-NE AND HAVE INCREASED TO 25-30 KT SO WILL UPDATE WORDING FOR THE
GEORGIA COASTAL WATERS TO BRING THEM UP TO THOSE LEVELS AND WILL
CHANGE WORDING TO EAST. SEAS STILL LOOK OK. IN THE GEORGIA OFFSHORE
WATERS...OBSERVATION PLATFORMS SHOW WINDS NOW 25-30 KT SO WILL OPEN
UP THE RANGE AND LEAVE AFTER MIDNIGHT WORDING AS IS. WILL UPDATE
WORDING FOR SHALLOW COASTAL FLOODING IN THE HARBOR TO SAY AROUND
TIME OF HIGH TIDE MONDAY MORNING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING GAZ116>119-138>141.
INLAND TROPICAL STORM WIND WARNING GAZ087-088-099>101-
114-115-137.
FLOOD WATCH GAZ087-088-099>101-114>119-137>141.
TORNADO WATCH UNTIL 1 AM GAZ114>119-137>141.
SC...HIGH SURF ADVISORY SCZ048>051.
GALE WARNING SCZ048>051.
FLOOD WATCH UNTIL 12 AM TUESDAY ALL SC ZONES.
SHALLOW COASTAL FLOODING AROUND HIGH TIDE SCZ048>051.
.MARINE...TROPICAL STORM WARNING AMZ354-374.
GALE WARNING AMZ330-350-352.
SHALLOW COASTAL FLOODING AROUND HIGH TIDE AMZ330.
&&
ST/HSA/ME/RBHazardous weather outlook, Sep 26, 3:28 PM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT SUN SEP 26 2004
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
428 PM EDT SUN SEP 26 2004
...TORNADO WATCH FOR MUCH OF SOUTHEAST GEORGIA UNTIL 1 AM MONDAY...
...TROPICAL STORM WARNING FOR THE GEORGIA COAST...
...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA...
...FLOOD WATCH FOR THE ENTIRE AREA...
...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA...
...HIGH RISK FOR RIP CURRENTS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
.TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE
EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO
NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE
POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A
TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL
STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE
TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE
INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING.
PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE
LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION.
.HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE
BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH
CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR
DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.
.SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN
EFFECT UNTIL 1 AM MONDAY MORNING FOR MUCH OF SOUTHEAST GEORGIA.
TORNADO WATCHES WILL LIKELY BE REQUIRED FOR MOST IF NOT ALL OF
SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA AT SOME POINT THROUGH
MONDAY NIGHT. IN ADDITION...VERY HEAVY RAINS AND RAINBANDS FROM
JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO MONDAY...SOME OF
WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF
TIME. THIS MAY CAUSE FLOODING OF MANY LOCATIONS...AND FLOOD WARNINGS
MAY BE REQUIRED AT A LATER TIME. FOR NOW...A FLOOD WATCH REMAINS IN
EFFECT FOR THE ENTIRE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.
.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER
AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA
ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH
SURF AND RIP CURRENTS AT LOCAL BEACHES.
.MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH
CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO
GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST
COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.
.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER
INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED
FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE
JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
33
In the hours before
Special weather statement, Sep 26, 8:16 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
916 PM EDT SUN SEP 26 2004
GAZ087-088-SCZ040-042-270200-
ALLENDALE-HAMPTON-JENKINS-SCREVEN-
916 PM EDT SUN SEP 26 2004
...STRONG WINDS WITH SHOWERS WILL IMPACT JENKINS COUNTY...SCREVEN
COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 1000 PM EDT...
AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH VERY HEAVY RAINS AND GUSTY WINDS CENTERED ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ROCKY FORD TO 5 MILES
SOUTH OF CUMMINGS...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
STATESBORO TO 9 MILES WEST OF YEMASSEE...MOVING NORTHWEST AT 30 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CUMMINGS...HAMPTON...FAIRFAX...ALLENDALE...MILBURY...SYLVANIA...
HILLTONIA...SCARBORO...AND MILLEN THROUGH 1000 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. VERY HEAVY RAINS WILL
ALSO OCCUR...PRODUCING RAINFALL RATES OF ONE HALF IN LESS THAN 30
MINUTES TIME. LOCAL FLOODING IS POSSIBLE WITH THIS VERY HEAVY RAIN.
JPC
Special weather statement, Sep 26, 9:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 PM EDT SUN SEP 26 2004
GAZ114>119-137>141-270500-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-EVANS-
INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG-
TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...PEMBROKE...REIDSVILLE...SAVANNAH...
TOWNSEND...WILMINGTON AND WILMINGTON ISLAND
1054 PM EDT SUN SEP 26 2004
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST GEORGIA...
BRYAN...CHATHAM...EVANS...LIBERTY...LONG...MCINTOSH AND TATTNALL.
THIS INCLUDES THE ADJACENT COASTAL WATERS.
ADDITIONAL TORNADO WATCHES WILL LIKELY BE ISSUED LATER TONIGHT.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
ST
Thunderstorm Wind, Chatham
- When
- September 26, 10:15 PM EST to 10:20 PM EST
- Where
- Chatham County, Bloomingdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.133, -81.300
Thunderstorm winds knocked down large limbs and power lines.
Tornado, Bulloch
- When
- September 27, 12:40 AM EST to 12:45 AM EST
- Where
- Bulloch County, 6 mi E of Statesboro
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 35 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.450, -81.683
A weak tornado knocked trees and large limbs down.
Thunderstorm Wind, Bulloch
- When
- September 27, 1:15 AM EST to 1:20 AM EST
- Where
- Bulloch County, 3 mi NW of Leefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.450, -81.650
Thunderstorm winds knocked down trees and large limbs.
Thunderstorm Wind, Screven
- When
- September 27, 1:50 AM EST to 1:55 AM EST
- Where
- Screven County, 1 mi NW of Capitolo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.650, -81.617
Thunderstorm winds knocked down trees and large limbs.
Thunderstorm Wind, Bryan
- When
- September 27, 4:35 AM EST to 4:40 AM EST
- Where
- Bryan County, 1 mi E of Ellabell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.117, -81.467
Thunderstorm winds knocked down trees.
Tornado, Bulloch
- When
- September 27, 5:00 AM EST to 5:05 AM EST
- Where
- Bulloch County, 7 mi NE of Portal
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.600, -81.850
A weak tornado knocked trees and large limbs down.
Tornado, Screven
- When
- September 27, 6:15 AM EST to 6:20 AM EST
- Where
- Screven County, 6 mi SE of Millhaven
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 40 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.867, -81.567
A weak tornado knocked trees and large limbs down.
Tornado, Jenkins
- When
- September 27, 9:20 AM EST to 9:25 AM EST
- Where
- Jenkins County, 4 mi E of Perkins
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.900, -81.883
A weak tornado knocked down trees and large limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Florida, September 26, 20041 death · 3 events
- Tropical Storm in Georgia, September 26 to 27, 2004$2.2 million · 18 events
- Tropical Storm in Florida, September 26 to 27, 2004$2.5 million · 8 events
- Tropical Storm in Georgia, September 26 to 28, 200497 events
- Flash Flooding and Heavy Rain in Texas, September 26 to 27, 2004$195,000 · 14 events
- Flash Flood in Florida, September 26, 2004$350,000 · 1 event
- Flash Flooding in New Mexico, September 26 to 27, 2004$125,000 · 6 events
- Flood in Florida, September 26 to 27, 2004$50,000 · 1 event
- Storm Surge in Florida, September 26, 20046 events
- Heavy Rain in Florida, September 26 to 27, 20046 events
- Flash Flooding in Texas, September 26, 2004$4,000 · 6 events
- Flooding in Florida, September 26 to 30, 20045 events